Indiana, 2023

Hail and Damaging Wind in Indiana, August 17, 2023

August 17, 2023 · NWS IWX · 4 events in 4 counties and zones

25 inch diameter hail and locally damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A severe thunderstorm tracked through the southeast portion of the forecast area and produced 1 to 1.25 inch diameter hail and locally damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 17, 12:48 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 17, 12:48 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
148 PM EDT Thu Aug 17 2023

.SYNOPSIS...
Issued at 148 PM EDT Thu Aug 17 2023

A rogue storm possible this afternoon along a cold front crossing
the area. Otherwise dry and warming weather to follow through next
week with heat and humidity returning Sunday onward.

&&

.SHORT TERM...(This afternoon through Friday)
Issued at 148 PM EDT Thu Aug 17 2023

Clearing post prefrontal trough has allowed for some destabilization
ahead of sfc cdfnt with pockets of enhanced cumulus noted over srn
lake MI into ne IL. Suspect at least an isold storm risk exists for
a time this aftn yet lack of better sfc destabilization along with
earlier convective overturning from prefrontal storms precludes any
severe risk. Will maintain a truncated low pop mention through 00Z.

Pronounced post frontal ridging follows tonight through Friday
assuring fair and tranquil weather.

&&

.LONG TERM...(Saturday through Wednesday)
Issued at 148 PM EDT Thu Aug 17 2023

No sensible wx of note this period as plains centered upper ridge
expands considerably ewd into the srn lakes/OH valley. This signals
a turn toward hot and humid weather beginning notably Sunday
commensurate with rapid rises in heights aloft and substantial
thermal ridging spreading east from the plains. Thereafter picture
aloft muddies pending degree of upper troughing that develops
through ern Canada. Little continuity seen in model guidance days 7-
10 (Wed-Sat) to suggest hedging away from a blended solution at this
point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 123 PM EDT Thu Aug 17 2023

Lingering IFR ceilings should lift shortly at KSBN according to
satellite. There is a non-zero chance of a pop-up thunderstorm along
an incoming cold front at KSBN. However, satellite shows flat
cumulus upstream and implies a very small window of opportunity for
KSBN to recover and accommodate a thunderstorm.

KFWA is in the thick of the rain and storms as of this writing.
Low ceilings may linger after the heavy rain, a-la KSBN. KFWA has a
better chance, but still somewhat low, to see a thunderstorm later
this afternoon due to longer recovery time.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 4 PM CDT this afternoon through
     Friday morning for INZ103.

MI...Beach Hazards Statement through Friday morning for MIZ177-277.

OH...NONE.
LM...Small Craft Advisory until 8 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 17, 12:48 PM EST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
148 PM EDT Thu Aug 17 2023

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-181000-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
148 PM EDT Thu Aug 17 2023 /1248 PM CDT Thu Aug 17 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

An isolated thunderstorm is possible this afternoon. No severe
weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ177-277-181000-
Northern Berrien-Southern Berrien-
148 PM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-181000-
Northern La Porte-
1248 PM CDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 PM CDT THIS AFTERNOON
THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-181000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
148 PM EDT Thu Aug 17 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Special weather statement, Aug 17, 3:43 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
443 PM EDT Thu Aug 17 2023

INZ014-116-216-172130-
Southern Kosciusko IN-Marshall IN-Northern Kosciusko IN-
443 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KOSCIUSKO AND
SOUTHEASTERN MARSHALL COUNTIES THROUGH 530 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bourbon, or 9 miles south of Nappanee, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Warsaw, Winona Lake, Bourbon, Pierceton, Mentone, Tippecanoe, Etna
Green, Leesburg, Claypool, Burket, Sidney, Little Chapman Lake,
Monoquet, Hoffman Lake, Atwood, Irish Lake, Palestine, Sechrist Lake,
Big Chapman Lake, and Packerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4124 8620 4139 8610 4130 8571 4110 8571
      4110 8583
TIME...MOT...LOC 2043Z 293DEG 32KT 4131 8603

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Aug 17, 4:01 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
501 PM EDT Thu Aug 17 2023

INZ017-116-216-172130-
Whitley IN-Southern Kosciusko IN-Northern Kosciusko IN-
501 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WHITLEY AND
SOUTHERN KOSCIUSKO COUNTIES THROUGH 530 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Warsaw, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 8568 4105 8568 4104 8572 4117 8600
      4132 8591 4119 8556 4102 8566
TIME...MOT...LOC 2101Z 296DEG 31KT 4123 8589

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MARSILI
Special weather statement, Aug 17, 4:43 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
543 PM EDT Thu Aug 17 2023

INZ023-024-172230-
Miami IN-Wabash IN-
543 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WABASH AND CENTRAL
MIAMI COUNTIES THROUGH 630 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mexico, or 7 miles north of Peru, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Peru, Wabash, Mexico, Erie, Denver, Chili, Richvalley, Peoria, and
Deedsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4086 8617 4088 8617 4094 8612 4082 8577
      4068 8592
TIME...MOT...LOC 2143Z 298DEG 23KT 4087 8609

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Aug 17, 4:48 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
548 PM EDT Thu Aug 17 2023

INZ017-018-025-026-172230-
Whitley IN-Huntington IN-Wells IN-Allen IN-
548 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ALLEN...
SOUTHEASTERN WHITLEY...NORTHEASTERN HUNTINGTON AND NORTH CENTRAL
WELLS COUNTIES THROUGH 630 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Whitley, or 7 miles south of Columbia City, moving southeast at
30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southern portions of Fort Wayne, Aboite, Roanoke, Zanesville, Laud,
Nine Mile, Goblesville, Tunker, Washington Center, Mahon, Rolling
Hills, Luther, and Peabody.

This includes the following highways...
 Interstate 469 between mile markers 0 and 5, and between mile
markers 7 and 8.
 Interstate 69 in Indiana between mile markers 289 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4101 8565 4110 8550 4099 8513 4082 8528
TIME...MOT...LOC 2147Z 297DEG 27KT 4106 8551

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MARSILI
Special weather statement, Aug 17, 4:52 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
552 PM EDT Thu Aug 17 2023

INZ024-025-172245-
Wabash IN-Huntington IN-
552 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WABASH AND SOUTHWESTERN
HUNTINGTON COUNTIES THROUGH 645 PM EDT...

At 551 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wabash, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wabash, La Fontaine, Lagro, Mount Etna, Treaty, Banquo, Servia,
Lincolnville, and Pleasant Plain.

This includes Interstate 69 in Indiana between mile markers 272 and
274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4077 8588 4085 8577 4065 8539 4065 8571
TIME...MOT...LOC 2151Z 296DEG 21KT 4079 8582

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MARSILI

The radar

The Northern Indiana radar (KIWX), 47 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Huntington

When
August 17, 5:03 PM EST to 5:04 PM EST
Where
Huntington County, 2.7 mi ESE of Goblesville
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.970, -85.470

Spotter reports 1 inch hail and also 50 mph wind gusts.

Hail, Wabash

When
August 17, 5:30 PM EST to 5:31 PM EST
Where
Wabash County, La Fontaine
Measured
1.25 in hail
Property damage
$500
Reported by
Public
Coordinates
40.670, -85.720

A member of the public estimated 1.25 inch hail was falling in La Fontaine.

Hail, Grant

When
August 17, 5:45 PM EST to 5:46 PM EST
Where
Grant County, 2 mi N of Arcana
Measured
1.25 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.559, -85.500

Trained spotter indicated 1.25 inch hail was falling in Arcana.

Thunderstorm Wind, Jay

When
August 17, 6:30 PM EST to 6:31 PM EST
Where
Jay County, 2 mi W of Powers
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.320, -85.138

A tree and power lines were down according to the Emergency Manager.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128888, 1128889, 1128891, 1128895.